Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Blacksburg, VA

July 28, 1997Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 1997, 4:47 PM EDT for Yadkin County, North Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1997, 4:47 PM EDT (20:47 UTC)
Expired
Jul 28, 1997, 5:20 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:00 PM EDTThunderstorm WindYadkinville, NC
Jul 28, 5:03 PM EDTThunderstorm WindYadkinville, NC
Jul 28, 5:07 PM EDTThunderstorm WindLone Hickory, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 282048 RRA
SVRRNK
NCC197-282120-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...YADKIN COUNTY
 
AT 447 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 29 MILES SOUTH OF MT AIRY OR IN THE VICINITY OF
COURTNEY MOVING SOUTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM.  MOVE TO THE INTERIOR OF A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT MON JUL 28 1997

JUST A FEW THUNDERSHOWERS ON DOPPLER FOR NOW  - ALL S&W OF OUR FA.

MODELS BRING COLD FRONT ACROSS AREA OVERNIGHT AND BY TUE EVE HAVE IT
WELL SOUTH OF FA.  NGM TIMING NOT REALISTIC AND ETA PREFERRED ALTHO
IT APPEARS A LITTLE TOO FAST - BY 4-6 HRS.

SHRA/TSRA BREAKING OUT AHEAD OF FRONT LATER TODAY AND OVRNIGHT...
WOULD THINK 40 POPS ABT RIGHT AS PER FWCS.

FWC TEMPS BALLPARK TOMORROW AND HOPEFULLY SO FOR WED...

RNK 68/82/57/79 4200
ROA 70/86/63/82 4200
BLF 67/79/58/76 4200
LYH 70/83/62/82 4200
DAN 74/86/65/84 4300

MG

In the hours before

Special weather statement, Jul 28, 11:55 AM EDT, 4 hours 52 minutes before
NCZ004>006-020-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON JUL 28 1997

... EXCESSIVE HEAT WARNING THIS AFTERNOON ...

TEMPERATURES SOARING INTO THE MID 90S THIS AFTERNOON IN COMBINATION
WITH HIGH RELATIVE HUMIDITIES WILL PUSH THE HEAT INDEX OR APPARENT
TEMPERATURE INTO THE DANGEROUS RANGE.

HEAT INDEX VALUES ARE EXPECTED TO EXCEED 110 DEGREES THIS
AFTERNOON.  WHEN THE HEAT INDEX REACHES THESE VALUES... SERIOUS
HEALTH RISKS ARE POSED, INCLUDING HEAT STROKE, EXHAUSTION AND
BREATHING DIFFICULTIES.  TO MINIMIZE THE RISKS ASSOCIATED WITH
THESE TEMPERATURES...
          STAY INDOORS...PREFERRABLY WITH AIR CONDITIONING OR FANS.
          DO NOT OVER-EXERT YOURSELF... TAKE IT EASY.
          IF OUTSIDE... WEAR LIGHT COLORED - LOOSE FITTING CLOTHING.
             WEAR A HAT.
          DRINK PLENTY OF FLUIDS... NON-ALCOHOLIC.

THE OPPRESSIVE HEAT SHOULD BE DISPLACED ON TUESDAY AS A COLD FRONT
USHERS IN COOLER AND DRIER AIR.

MG
Special weather statement, Jul 28, 11:57 AM EDT, 4 hours 50 minutes before
NCZ004>006-020-281800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON JUL 28 1997

... EXCESSIVE HEAT WARNING THIS AFTERNOON ...

TEMPERATURES SOARING INTO THE MID 90S THIS AFTERNOON IN COMBINATION
WITH HIGH RELATIVE HUMIDITIES WILL PUSH THE HEAT INDEX OR APPARENT
TEMPERATURE INTO THE DANGEROUS RANGE.

HEAT INDEX VALUES ARE EXPECTED TO EXCEED 110 DEGREES THIS
AFTERNOON.  WHEN THE HEAT INDEX REACHES THESE VALUES... SERIOUS
HEALTH RISKS ARE POSED, INCLUDING HEAT STROKE, EXHAUSTION AND
BREATHING DIFFICULTIES.  TO MINIMIZE THE RISKS ASSOCIATED WITH
THESE TEMPERATURES...
          STAY INDOORS...PREFERRABLY WITH AIR CONDITIONING OR FANS.
          DO NOT OVER-EXERT YOURSELF... TAKE IT EASY.
          IF OUTSIDE... WEAR LIGHT COLORED - LOOSE FITTING CLOTHING.
             WEAR A HAT.
          DRINK PLENTY OF FLUIDS... NON-ALCOHOLIC.

THE OPPRESSIVE HEAT SHOULD BE DISPLACED ON TUESDAY AS A COLD FRONT
USHERS IN COOLER AND DRIER AIR.

MG
Special weather statement, Jul 28, 12:31 PM EDT, 4 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-281835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT MON JUL 28 1997

... THUNDERSTORMS MAY BECOME LOCALLY SEVERE LATER TODAY ...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID
ATLANTIC LATER THIS AFTERNOON AND THIS EVENING.  ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEAST FROM THE GREAT LAKES
INTO THE MID ATLANTIC REGION.

IN ADDITION... WARM HUMID AIR IN PLACE OVER THE REGION IS BEING
HEATED AND BECOMING LESS STABLE. THIS WILL ENHANCE THUNDERSTORM
DEVELOPMENT AND MAY ALLOW SOME THUNDERSTORMS TO REACH SEVERE
LEVELS. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM
DAMAGING WINDS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

MG
Special weather statement, Jul 28, 12:32 PM EDT, 4 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-281835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT MON JUL 28 1997

... THUNDERSTORMS MAY BECOME LOCALLY SEVERE LATER TODAY ...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE MID
ATLANTIC LATER THIS AFTERNOON AND THIS EVENING.  ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT MOVES SLOWLY SOUTHEAST FROM THE GREAT LAKES
INTO THE MID ATLANTIC REGION.

IN ADDITION... WARM HUMID AIR IN PLACE OVER THE REGION IS BEING
HEATED AND BECOMING LESS STABLE. THIS WILL ENHANCE THUNDERSTORM
DEVELOPMENT AND MAY ALLOW SOME THUNDERSTORMS TO2 REACH SEVERE
LEVELS. THE PRIMARY THREAT FROM THESE STORMS WILL BE FROM
DAMAGING WINDS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

MG

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.